Extensive spontaneous retroperitoneal hemorrhage: An unusual complication of heparin anticoagulation during pregnancy

D. M. Sherer, A. K. Dayal, B. M. Schwartz, R. Oren, O. Abulafia

Research output: Contribution to journalArticle

23 Citations (Scopus)

Abstract

A 27-year-old patient at 13 weeks' gestation maintained on subcutaneous heparinization due to hemoglobin S and hemoglobin C (SC) sickle cell disease and previous splenic vein thrombosis presented with spontaneous acute onset of severe left lower abdominal and groin pain. The pain, which radiated to the anterior aspect of the thigh, was associated with nausea and vomiting and was exacerbated by extension of the left lower extremity. The patient was hemodynamically stable, yet during the first 24 h of hospitalization a marked decrease in hematocrit from 29% to 22% occurred. Contrast computed tomography (CT) revealed an extensive abdominal-pelvic, retroperitoneal hematoma extending approximately 15 cm in length from above L5 cephalad to below the greater trochanter of the left femur caudally. The retroperitoneal hemorrhage self-tamponaded and did not require surgical management. The dosage of heparin was decreased and maintained with appropriate activated partial prothrombin (aPTT) levels. To our knowledge, this is the first report of a spontaneous retroperitoneal hemorrhage complicating heparin anticoagulation in pregnancy. Unusual hemorrhagic complications of anticoagulation therapy are discussed.

Original languageEnglish (US)
Pages (from-to)196-199
Number of pages4
JournalJournal of Maternal-Fetal Medicine
Volume8
Issue number4
DOIs
StatePublished - 1999

Fingerprint

Femur
Heparin
Hemoglobin SC Disease
Splenic Vein
Hemorrhage
Sickle Hemoglobin
Pregnancy
Groin
Prothrombin
Thigh
Hematocrit
Hematoma
Nausea
Abdominal Pain
Vomiting
Lower Extremity
Hospitalization
Thrombosis
Tomography
Pain

Keywords

  • Computed tomography
  • Heparin anticoagulation
  • Pregnancy
  • Retroperitoneal hemorrhage

ASJC Scopus subject areas

  • Obstetrics and Gynecology
  • Pediatrics, Perinatology, and Child Health

Cite this

Extensive spontaneous retroperitoneal hemorrhage : An unusual complication of heparin anticoagulation during pregnancy. / Sherer, D. M.; Dayal, A. K.; Schwartz, B. M.; Oren, R.; Abulafia, O.

In: Journal of Maternal-Fetal Medicine, Vol. 8, No. 4, 1999, p. 196-199.

Research output: Contribution to journalArticle

Sherer, D. M. ; Dayal, A. K. ; Schwartz, B. M. ; Oren, R. ; Abulafia, O. / Extensive spontaneous retroperitoneal hemorrhage : An unusual complication of heparin anticoagulation during pregnancy. In: Journal of Maternal-Fetal Medicine. 1999 ; Vol. 8, No. 4. pp. 196-199.
@article{150e8790de864ddcba96ffb6304bb156,
title = "Extensive spontaneous retroperitoneal hemorrhage: An unusual complication of heparin anticoagulation during pregnancy",
abstract = "A 27-year-old patient at 13 weeks' gestation maintained on subcutaneous heparinization due to hemoglobin S and hemoglobin C (SC) sickle cell disease and previous splenic vein thrombosis presented with spontaneous acute onset of severe left lower abdominal and groin pain. The pain, which radiated to the anterior aspect of the thigh, was associated with nausea and vomiting and was exacerbated by extension of the left lower extremity. The patient was hemodynamically stable, yet during the first 24 h of hospitalization a marked decrease in hematocrit from 29{\%} to 22{\%} occurred. Contrast computed tomography (CT) revealed an extensive abdominal-pelvic, retroperitoneal hematoma extending approximately 15 cm in length from above L5 cephalad to below the greater trochanter of the left femur caudally. The retroperitoneal hemorrhage self-tamponaded and did not require surgical management. The dosage of heparin was decreased and maintained with appropriate activated partial prothrombin (aPTT) levels. To our knowledge, this is the first report of a spontaneous retroperitoneal hemorrhage complicating heparin anticoagulation in pregnancy. Unusual hemorrhagic complications of anticoagulation therapy are discussed.",
keywords = "Computed tomography, Heparin anticoagulation, Pregnancy, Retroperitoneal hemorrhage",
author = "Sherer, {D. M.} and Dayal, {A. K.} and Schwartz, {B. M.} and R. Oren and O. Abulafia",
year = "1999",
doi = "10.1002/(SICI)1520-6661(199907/08)8:4<196::AID-MFM12>3.0.CO;2-Y",
language = "English (US)",
volume = "8",
pages = "196--199",
journal = "Journal of Maternal-Fetal Medicine",
issn = "1057-0802",
publisher = "Parthenon Publishing Group",
number = "4",

}

TY - JOUR

T1 - Extensive spontaneous retroperitoneal hemorrhage

T2 - An unusual complication of heparin anticoagulation during pregnancy

AU - Sherer, D. M.

AU - Dayal, A. K.

AU - Schwartz, B. M.

AU - Oren, R.

AU - Abulafia, O.

PY - 1999

Y1 - 1999

N2 - A 27-year-old patient at 13 weeks' gestation maintained on subcutaneous heparinization due to hemoglobin S and hemoglobin C (SC) sickle cell disease and previous splenic vein thrombosis presented with spontaneous acute onset of severe left lower abdominal and groin pain. The pain, which radiated to the anterior aspect of the thigh, was associated with nausea and vomiting and was exacerbated by extension of the left lower extremity. The patient was hemodynamically stable, yet during the first 24 h of hospitalization a marked decrease in hematocrit from 29% to 22% occurred. Contrast computed tomography (CT) revealed an extensive abdominal-pelvic, retroperitoneal hematoma extending approximately 15 cm in length from above L5 cephalad to below the greater trochanter of the left femur caudally. The retroperitoneal hemorrhage self-tamponaded and did not require surgical management. The dosage of heparin was decreased and maintained with appropriate activated partial prothrombin (aPTT) levels. To our knowledge, this is the first report of a spontaneous retroperitoneal hemorrhage complicating heparin anticoagulation in pregnancy. Unusual hemorrhagic complications of anticoagulation therapy are discussed.

AB - A 27-year-old patient at 13 weeks' gestation maintained on subcutaneous heparinization due to hemoglobin S and hemoglobin C (SC) sickle cell disease and previous splenic vein thrombosis presented with spontaneous acute onset of severe left lower abdominal and groin pain. The pain, which radiated to the anterior aspect of the thigh, was associated with nausea and vomiting and was exacerbated by extension of the left lower extremity. The patient was hemodynamically stable, yet during the first 24 h of hospitalization a marked decrease in hematocrit from 29% to 22% occurred. Contrast computed tomography (CT) revealed an extensive abdominal-pelvic, retroperitoneal hematoma extending approximately 15 cm in length from above L5 cephalad to below the greater trochanter of the left femur caudally. The retroperitoneal hemorrhage self-tamponaded and did not require surgical management. The dosage of heparin was decreased and maintained with appropriate activated partial prothrombin (aPTT) levels. To our knowledge, this is the first report of a spontaneous retroperitoneal hemorrhage complicating heparin anticoagulation in pregnancy. Unusual hemorrhagic complications of anticoagulation therapy are discussed.

KW - Computed tomography

KW - Heparin anticoagulation

KW - Pregnancy

KW - Retroperitoneal hemorrhage

UR - http://www.scopus.com/inward/record.url?scp=0033064969&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033064969&partnerID=8YFLogxK

U2 - 10.1002/(SICI)1520-6661(199907/08)8:4<196::AID-MFM12>3.0.CO;2-Y

DO - 10.1002/(SICI)1520-6661(199907/08)8:4<196::AID-MFM12>3.0.CO;2-Y

M3 - Article

C2 - 10406306

AN - SCOPUS:0033064969

VL - 8

SP - 196

EP - 199

JO - Journal of Maternal-Fetal Medicine

JF - Journal of Maternal-Fetal Medicine

SN - 1057-0802

IS - 4

ER -